Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: hand holding Lorraine

Posted by Elizabeth on July 26, 2001, at 22:34:55

In reply to Re: hand holding, posted by Lorraine on July 23, 2001, at 21:39:13

> > > > I once went in for surgery--plastic surgery to remove some burn scar tissue--and the doctors gave me an experimental anethetic that didn't really knock you out but was supposed to make you forget what had happened in the surgery.
> >
> > Was it ketamine, by any chance?
>
> I don't remember. It was in 1977 approximately, a long time ago. You know, a lot of brash insensitive intern types--which at teaching hospitals sometimes you get.

They're like that because they don't have the self-confidence to just chill. Anyway, the effect you described sounds like the way people sometimes describe ketamine anaesthesia, which was why I asked.

> It's interesting.

As in the ancient curse, "May you live in interesting times?"

> I was outraged, but noone I related the story to at the time was. My mother and boyfriend acted like this was all normal and at the time my sense of reality was borrowed from others so I figured the problem was my perception.

Not feeling like it's okay to trust your own perceptions is one of the many negative consequences of being mentally ill, I think. But nobody can tell you what your subjective experience was: if you were in pain, you and only you would know it for sure.

> > > > Get permission from your doctor (who really ought to know that Valium doesn't last a whole day).
>
> You sound like you would be pretty outraged at this lapse in your doctor. Would you?

I wouldn't allow it to happen. I'd make him get out the PDR and look at the recommended dosing schedule; if necessary, I'd find a standard, reputable textbook and read the passage about the distribution and clinical duration of action of diazepam.

> I find they are have failings.

Of course. Some people seem to expect doctors to be omniscient and omnipotent (and yet still get angry at them for "playing god"). But they're only human, and they can have moral weaknesses like we all do.

> When I was on Wellbutrin and experiencing visual trails (like on LSD), I asked my pdoc if it was a side effect. She swore it wasn't and suggested perhaps it was the ginko that I was taking or small strokes (TIAs). Then she suggested I see an eye doctor. I did. The eye doctor found nothing wrong, then looked up Wellbutrin in the PDR and noted that visual trails were indeed a known side effect of Wellbutrin.

That sounds like what happened when I tried taking Cylert with Nardil: the psychiatrist at the medical centre at my school insisted that my compulsive scratching and skin-picking was due to "anxiety;" when I spoke to my own doctor, he said that was a common side effect of stimulants, especially in overdose (MAOIs can be expected to potentiate psychomotor stimulants).

> > > > It sounds like constant, low-level panic.
>
> I think this assessment is dead one. Pat yourself on the back please< vbg >

< pat >

I would expect benzodiazepines or perhaps Neurontin to be helpful for this sort of anxiety. I mentioned that I experienced something similar upon discontinuing Parnate; the Klonopin came in very handy.

> > > > I think the most prudent thing to do would be to treat it like panic, GAD, or perhaps PTSD.
>
> Yes, but the treatment seems to be different for these three conditions.

Well, you have a lot of choices. Benzodiazepines seem to make the most sense, though. MAOIs could be helpful also (thinking back, again, to my Parnate withdrawal experience).

> Well, can you get an authorization from him to increase your dosage at regular increments until you reach his "max"?

300 mg is the target dose, and I'm already there. Because of some weird reactions I've had in the past (intolerance of low doses of other TCAs, several episodes of the "serotonin syndrome" with very little cause (e.g., during Effexor monotherapy)), I had blood drawn for a serum level test today.

> By the way, Stephan Stahl in an article on different meds noted that desipramine was not effective against panic--which also helps steer me towards Parnate.

Oh yeah, for primary anxiety, MAOIs are great. Desipramine does help with panic, but it's significantly less effective than the serotonergic ADs such as clomipramine.

> What type of a washout period would you expect me to have going from selegiline to Parnate? Can it be done in less than a week if you monitor your blood pressure?

That's for you and your doctor to decide. I did once switch from Marplan to Parnate with a washout of only two days. (Kids, don't try this at home!) I think a week or so is pretty standard.

> Nice chatting with you, elizabeth, as always

Thank you. Same here.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010725/msgs/71973.html